Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 9, 2020, 7:59 AM MDT for 6 counties in Utah. It took effect at Jul 9, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2020, 7:59 AM MDT (13:59 UTC)
- In effect from
- Jul 9, 2020, 12:00 PM MDT
- Expired
- Jul 9, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 94 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129 WWUS85 KSLC 091359 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 759 AM MDT Thu Jul 9 2020 UTZ494-496-498-100300- /O.NEW.KSLC.FW.W.0015.200709T1800Z-200710T0300Z/ Henry Mountains-Color Country Mountains-Grand Staircase- 759 AM MDT Thu Jul 9 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494...496 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Critical fire weather conditions are expected through this evening. Any fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
1 follow-up statement
687 WWUS85 KSLC 092043 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 243 PM MDT Thu Jul 9 2020 UTZ494-496-498-100300- /O.CON.KSLC.FW.W.0015.000000T0000Z-200710T0300Z/ Henry Mountains-Color Country Mountains-Grand Staircase- 243 PM MDT Thu Jul 9 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494... 496 AND 498... * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Critical fire weather conditions are expected through this evening. Any fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 3:33 AM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 9, 3:33 AM MDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
333 AM MDT Thu Jul 9 2020
.SYNOPSIS...High pressure aloft will expand north across the
state and bring hot and dry conditions to the area through the
weekend.
&&
.SHORT TERM (Through 12Z Sunday)...The elongated west-to-east upper
level ridge axis extending across the southern Plains through the
desert Southwest will expand north across the Great Basin through
the end of the week. A broad, and very strong upper high will
eventually encompass the desert Southwest, Great Basin and
southern Rockies this weekend.
The main focus heading into the weekend will be very hot and dry
conditions across the entire forecast area. Excessive heat is
expected across the southern portion of the state Saturday, with
still higher temperatures possible on Sunday. An excessive heat
watch in effect for extreme southern Utah will likely be upgraded
to a warning if current temperature forecasts hold for the
weekend.
One wrinkle in the current dry forecast could come to the southern
mountains Saturday afternoon/early evening. Moisture working north
with the expanding upper ridge will likely stall near the
Utah/Arizona border early Saturday. Anticipating some moisture
breaking away and working into the southern mountains. Strong
differential heating will generate scattered convective cloud
cover during the afternoon. High-based deep convection will be
somewhat inhibited due to dynamic subsidence underneath the ridge,
though can not rule out a couple of thunderstorms forming during
the mid-afternoon through early evening hours.
.LONG TERM (After 12Z Sunday)...The well established High remains
centered over the Four Corners portion of the Desert Southwest this
weekend. The ridge will begin to flatten and become more zonal flow
in nature by late weekend and starting early next week. Temperatures
look to peak during the weekend and point to moderate to high heat
concerns for far southern Utah. Points north will also see pretty
hot temperatures after a prolonged period of hot weather.
A trough will pass to the far north, through the northern Rockies
Monday into Tuesday and act to suppress the ridge a bit to the south
and also compressing the pressure gradient. It looks like an
increase in southwest winds will once again surface across at least
the southern third of the forecast area and present another increase
fire weather threat. No hint at any moisture making an appearance
into the southern part of Utah until late in the week next week when
the High is forecast to shift a bit farther to the east allowing for
advection of moisture through Arizona and into Utah.
&&
.AVIATION...No aviation impacts expected at the KSLC terminal
through the valid TAF period. Light and variable winds are expected
to hold a southeast direction until 15z before beginning to shift to
the northwest under clear skies. Winds may be light and variable
through the late morning hours.
&&
.FIRE WEATHER...The elongated west-to-east upper level ridge axis
extending across the southern Plains through the desert Southwest
will begin to expand north across the Great Basin beginning later
this afternoon. Temperatures will remain hot through the weekend
with low humidity and poor overnight recoveries expected.
For today, less southwest winds are expected across southern Utah
with humidity values still in the single digits. Widespread critical
fire weather are not expected this afternoon, though isolated areas
of the southern mountains could briefly see critical conditions
due to sufficiently strong winds and very low humidity.
One caveat to the dry forecast could come Saturday afternoon.
Moisture working slowly north through Arizona with the building
ridge could break off and bring a threat of isolated high-based
convection to the southern mountains during the afternoon and
early evening hours. Not anticipating any wetting rains, but can
not rule out a couple of lightning strikes during the mid-afternoon
through early evening hours.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Saturday afternoon through Sunday
evening for UTZ019-021.
WY...None.
&&
CONGER/DEWEY
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 9, 5:48 AM MDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 548 AM MDT Thu Jul 9 2020 UTZ001>016-019>021-517-518-WYZ021-101200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 548 AM MDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Portions of lower Washington County and the Lake Powell area will see moderate heat risk levels today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat risk will gradually increase through the end of the week. Expect moderate heat risk across lower Washington County and Lake Powell to spread across much of the remainder of the valleys of Utah by Friday. By Saturday and Sunday, the heat risk will remain moderate across most of northern Utah, with portions of the southern and eastern Utah valleys exceeding high to very high heat risk levels. At high to very high heat risk levels, many people will be adversely impacted by the heat. Limit outdoor activities in these areas of high or greater heat risk during the afternoon and early evening hours. Hot temperatures will continue across the lower elevations of extreme southern Utah into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:37 PM MDT | Excessive Heat Warning | SLC | 4 days | |
| Jul 9, 2:37 PM MDT | Heat Advisory | SLC | 4 days |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.